Bump formed during filling of under eye Restalyne. 10 months & 2 Vitrase treatments later, it's still there! Suggestion? (photo)

I received 3/4 a syringe of Restalyne from a microcannula under both eyes near the eyebrow bone. The left eye looked great, but then this vein/fat/filler?? popped up under my right eye, right as he injected. It's been 10 months, I have gone through 2 rounds of Vitrase flatten it, but there doesn't seem to be improvement. Is it possible to have not injected the Vitrase into the proper plane? You can feel the bump, and I can feel swelling sometimes too - like something is rubbing against my eye.

Doctor Answers 5

Lumps and Bumps After Fillers

I suggest seeing an expert, it appears you need a formal consultation to determine what is best.  Dr. Emer


Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Bump 10 months after filler

Lumps and bumps after filler can occur.  Seeing an expert injector is the best way to avoid unnecessary complications; however, even the best injectors can have complications occur.  Most commonly, lumps and bumps are related to injection technique; too much filler, too superficial filler, wrong filler type, or bolus injection can cause lumps and bumps that appear within a few days after injection.  Red or inflamed bumps that appear after about 10-14 days can be related to infection but thankfully are rare.  Then, there are bumps that appear later and are potentially tissue reaction creating a granuloma or inflammatory nodule.  It is difficult to tell from a photograph what has transpired; however, most likely it is superficial filler place in the thin skin of the lower lid.  A second trial with hyaluronidase by an expert injector would be warranted.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Bump under the eye post filler

Thank you for your question.  Was this your first injection of filler under the eye?  If not, it is possible that you could have had another type of filler (not hyaluronic acid) placed under the eye that did not manifest as a bump until months to years later. 

Restylane is a hyaluronic acid filler that should dissolve with vitrase.  It could take several vitrase injections depending on how much is injected and how large the bump is. 

The bump could also be a foreign body reaction to the filler meaning your immune system is attacking that part of the filler resulting in a bump.  However, a biopsy would be needed to prove this.  The treatment for this would be either a kenalog injection alone or a combination of 5-fluorouracil and kenalog.

Also, sometimes your lymphatics can be obstructed by filler resulting in a delayed bump even up to a year after filler injection.  However, this is more common in the mid cheek and not as common under the eye.  The vitrase injections should help with this.

I recommend going back to your board certified dermatologist or plastic surgeon for further evaluation and treatment.

Lisa Zaleski-Larsen, DO, FAAD
San Diego Dermatologist
5.0 out of 5 stars 6 reviews

Bump from Restylane

It is very unusual for this to be present 10 months after injection and if Vitrase did not work it may be that it is not Restylane but either s a cyst that was formed or perhaps you were injected with a more permanent filler--check with your injector to be sure you received what you thought and be sure you are seeing  a board certified dermatologist or plastic surgeon

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Bump from Restylane

Yes it is possible that you need more Vitrase injected into the bump.  Please contact an experienced injector for the best cosmetic results.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.